Spondylitis Association of America
Topic Options
#59095 - 02/07/07 07:11 AM Enbrel Injection Site Reactions
MichiganWolverine Offline
Member

Registered: 09/26/06
Posts: 789
Loc: Cleveland/Akron Ohio
I took my second injection last Friday. I didn't have any reaction from either shot until yesterday. What started yesterday afternoon with a small raised rash is now a 6 inch long, 2 inch wide, raised, red, hot, painful place. Plus, the site on the other thigh where I did my first injection is starting to do the same thing.

I called Enliven and they said that it's not unheard of to have a reaction to the shot this late after doing it, and for the other injection areas to join the party. She said most people have the worse reactions within the first month of starting Enbrel.

So, have any of you experienced this? Did it get better after a month? I'm scared to death of developing a severe sensitivity to Enbrel and having to stop it. Anyone find something that helps with these? Trying 1% Hydrocortisone cream and it's not doing anything. Benadryl? Ice?

Does anyone take Benadryl before the shot?

I did call my doctor this morning and left her a message. I'm hoping I'll still be able to take my third shot this Friday.

Lee

Top
#59096 - 02/07/07 07:18 AM Re: Enbrel Injection Site Reactions
Searching4 Offline
Registered Visitor

Registered: 01/13/07
Posts: 112
Lee, I'm so sorry you're having this reaction. frown
I'm sure someone will be along soon who has knowledge/experience with this.

Top
#59097 - 02/07/07 07:50 AM Re: Enbrel Injection Site Reactions
MichiganWolverine Offline
Member

Registered: 09/26/06
Posts: 789
Loc: Cleveland/Akron Ohio
Thanks, Searching. I just got a call back from my doctor and she wants me to come in this afternoon so she can look at it. Hopefully I won't have to stop using Enbrel!
Lee

Top
#59098 - 02/07/07 08:23 AM Re: Enbrel Injection Site Reactions
Donna Avery Offline
Registered Visitor

Registered: 05/02/04
Posts: 691
Loc: Idaho Falls. ID
Lee,
I have been on Enbrel for 3 years now. Gosh, has it been that long! Anyway when I first started it I had sight reactions too. Raised red and hurt. On my fifth shot I thought all hell had broke loose. All five areas that I had injected got red, raised and ugly. I franticly called my doctor and told him what was going on and what he told me was this it is typical and to take benadryl before the shot and 6 hours after and to hang in there. I still get a reaction just after injecting just goes away within the first hour after the shot. Do ice the areas when they are red and mean looking. Do go to your doctor just to be on the safe side but know you are not alone.
_________________________
D Avery

Top
#59099 - 02/07/07 08:39 AM Re: Enbrel Injection Site Reactions
NicoleH Offline
Registered Visitor

Registered: 11/17/06
Posts: 839
Loc: So Cal
Count me in! I have done 5 shots, with 3 of them having site reactions. Mine are huge hand sized red, raised and sometimes purple areas. One took over two weeks to competely go away, but I had to do the injecction on that thigh b/c the other size was done the week before. I took 2 benedryl and that really took the hardness and swelling down. But not completely and benedryl makes me tired...something I don't need.

I have allergies though and have done shot therapy and the reactions are the same, only my shot therapy were small doses gradually increased, so the reactions only lasted a couple days. With enbrel it's taking weeks to fully go away. I am assuming, like shot therapy, that I will get acclumated to it and build up a tolerance to it and should eventually stop.

I took an allegra last night though, seems to help it not grow. But man it looks funny to have all these read patches all over my thighs.

You can contact me anytime if you want to compare notes. I'm trying to keep it from getting so bad to begin with by taking benedryl before the shot, but it makes me sooo groggy the next morning and I already take a sleep aid.
_________________________
Nicole

Top
#59100 - 02/07/07 08:58 AM Re: Enbrel Injection Site Reactions
angiem Offline
Registered Visitor

Registered: 04/06/05
Posts: 432
Loc: Bay City Michigan
Yep count me in too.. I am not on Enbrel anymore but I had the same problem after a few weeks I would get that reaction and it would last for a week or so. What I did was alterante between my thighs and my stomache. I would do my left leg, then my rt leg then the rt side of my stomache then the left and by the time I would get back to my left leg it would mostly be gone and around I went. Now I am on Humira and the site goes away in a day or so. I used a strong hyrdocortisone cream and that seemed to help and at first I did used the benedryl. After a while it wasnt as bad or as red. Hope it works better for you then it did me!!

Angie

Top
#59101 - 02/07/07 09:21 AM Re: Enbrel Injection Site Reactions
MichiganWolverine Offline
Member

Registered: 09/26/06
Posts: 789
Loc: Cleveland/Akron Ohio
Thanks Donna, Nicole and Angie! It's good to hear no one's doctor yanked them off of it because of the reactions, and that they seem to get better. I can feel both legs burning through my jeans right now. At least it's not itchy! I'm thinking that if both legs still have the reaction on Friday when I take my next shot, I'll try and use my stomach. Wish me luck at the doctor's this afternoon, I'll post back what she says. Funny though, I can't imagine she'll tell me anything different than the "experts" at this board! Been there, done that....

Thanks again,
Lee

Top
#59102 - 02/07/07 11:19 AM Re: Enbrel Injection Site Reactions
delilah Offline
Member

Registered: 08/29/06
Posts: 368
Loc: Hawaii
I didn't have any site reactions for the first month, and then I started getting them when I injected my legs. The current site reaction would start a couple of days after the shot, and all of my old ones would turn red again. At one point I had 6 or 7 reddish-purplish blobs on my thighs. I never got reactions if I injected my stomach. After maybe a dozen injections, I stopped getting them again. And, today is day 12 off of Enbrel and my site reactions have reappeared. So strange.

My doctor told me not to worry about them unless they got really big, and he said it was common for old ones to flare up a little with the new shot. Mine were pretty itchy, so I used Benedryl spray on them and it helped a lot.

It sounds horrible, but you might want to try injecting the stomach. I found it to be completely pain-free and site-reaction free. I had a really hard time making myself do it the first few times, but it really was the best place to inject.

Good luck - I hope the Enbrel does wonders for you!

Top


Moderator:  Chris Miller, ElinAslanyan 

        Bookmark and Share RSS Feed


About Us |  Join SAA |  Educational Materials |  Contact Us |  Privacy Statement |  Guidestar
Good Operating Practices |  SAA Store Policies
� 2012 Spondylitis Association of America, All Rights Reserved